| Model Number |
HH0710 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); Inflammation (1932); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
11/10/2014
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the instructions for gore® bio-a® tissue reinforcement use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® bio-a® tissue reinforcement instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2014 whereby a gore® bio-a® tissue reinforcement was implanted.The complaint alleges that on (b)(6) 2014, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: recurrent incisional hernia; removal of mesh due to migration and which was densely adhered to bowel loops; pain & suffering; granulation tissue; draining wounds with tube insertions; chronic infection & inflammation; severe pain.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® bio-a® tissue reinforcement instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Added medical history.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: [missing records: records for a surgical procedure was not provided.] (b)(6) 2014: (b)(6).(b)(6).(b)(6).Operative report.Surgeon: (b)(6).Assistant: (b)(6).((b)(6) assisted me with all aspects of the procedure).Preoperative diagnosis: colostomy.Postoperative diagnosis: colostomy.Procedure: colostomy takedown with a side-to-end anastomosis.Anesthesia: general endotracheal.Description of procedure: ¿the patient was brought to the operating room, was anesthetized, prepped in the usual sterile manner.A midline incision was made.Peritoneal cavity was entered without difficulty.Prior scar was excised.A bookwalter was then placed for retraction.The patient had multiple interloop adhesions.These were all taken down.An elliptical incision was made around the external part of the colostomy.This was freed from the surrounding subcutaneous tissue and the fascia.This was reduced back into the abdominal cavity.The distal rectum was found and mobilized down to the pelvic brim.Once that was accomplished, it was apparent that we needed to mobilize the splenic flexure all the way into the transverse colon.We identified the ureter.This was preserved all the way along its course.The sigmoid colon, descending colon, and the splenic flexure were completely mobilized.This allowed for adequate length without any tension onto the rectum.It was very apparent that the distal rectum was very small and would either require a 21 or a 25 eea.The staple line off the rectum was excised.We were barely able to admit a 25 dilator into this.The enterotomy was slightly extended to allow for the 25 eea to be placed within it.Once pursestring suture was placed, the anvil was then introduced into the distal rectum and the anvil secured by tying down the pursestring suture.Once that was accomplished, the proximal colon was divided at the staple line.The 25 eea was introduced after dilating the colon and a side-to-end anastomosis was then created and the enterotomy was then closed with a contour stapler.A circumferential row of 3-0 silk sutures was placed.The anastomosis was tested under saline, after insufflating air within the rectum, and there was no evidence of any leak.The saline was aspirated and fibrin glue was placed around the anastomosis.At this time we closed the fascial defect of the enterotomy with a running #1 pds suture.Additionally, a 5 x 7 cm piece of bio-a mesh was placed as an underlay, and this was secured with a securestrap stapler.Once that was accomplished, we then placed on-q pumps in the preperitoneal space on both the left and lateral side.Once that was accomplished, we then closed the midline fascia with a running 0 looped pds, and the skin was closed with staples.Dressings were applied.The patient tolerated the procedure well.¿ (b)(6) 2014: (b)(6).Implant sticker.Gore bio-a® tissue reinforcement.Ref catalogue number: hh0710.Lot batch code: 11785233.Use by: 2016-07.The records confirm a gore® bio-a® tissue reinforcement (hh0710/11785233) was implanted during the procedure.Records span (b)(6) 2014.It should be noted that gore® bio-a® tissue reinforcement instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® bio-a® tissue reinforcement instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2014: (b)(6).Hospital.(b)(6).Operative report.Assistant: (b)(6).Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incarcerated incisional hernia.Procedure: robotic-assisted incisional hernia repair with mesh.Implant: ventralight st.Anesthesia: general.Procedure: ¿a right upper quadrant incision was made.Entered the peritoneal cavity without difficulty using the optical trocar.Pneumoperitoneum was obtained.We then placed an additional 12 mm trocar in the right lateral abdominal wall and 2 additional 8 mm trocars in the right upper quadrant and right lower quadrant.The 5 mm trocar was upsized to a 12 mm port as an assistant port.We first began by taking down adhesions to the abdominal wall and reducing the hernia contents.The patient had multiple defects.Once that was accomplished, the patient had several fascial defects and in addition also had a defect where his prior ostomy was.We, therefore, closed these with multiple interrupted 0 v-loc sutures.Once his fascia was reapproximated, we then placed a 10 x 15 piece of ventralight mesh with the echo position system.Once this was centered, this was then secured circumferentially with a running o v-loc suture.Once that was accomplished, we then ensured hemostasis.No evidence of any bowel injury.No evidence of any bleeding.We closed the fascia of the 12 mm ports with interrupted 0 vicryl sutures and fascial closure device.The skin was closed with staples.Dressings were applied.¿ implant sticker log: bard.Ventralight st mesh with echo ps positioning system.(b)(6) 2015: (b)(6) hospital.(b)(6).Operative report.Assistant: (b)(6).Preoperative and postoperative diagnosis: recurrent incisional hernia.Procedure: recurrent incisional hernia repair with mesh and component separation.Implant: bard soft mesh.Indication: ¿¿ who had a prior laparoscopic/robotic-assisted incisional hernia repair with mesh.He has developed a recurrence, it is getting bigger and is symptomatic, and he is here for repair.Findings: ¿a 7 cm recurrent incisional hernia defect, inferior to the prior repaired defect.This was extending off of the inferior aspect of the repair.¿ procedure: ¿prior midline incision was opened.Dissection was carried down through the subcutaneous tissue.Hernia sac encountered.This was dissected free.The hernia sac was entered and some adhesions were taken from the underlying bowel.We then lysed some adhesions and cleared off the bowel from the underlying abdominal wall.There was about a 7 cm defect.Once all the adhesions had been cleared out there was some prior mesh superiorly that had been well incorporated; however, this defect was extending off of the inferior aspect of the prior repair.We could not primarily close this defect.Therefore we decided to do essentially a component separation to reapproximate the midline.Essentially did a retrorectus repair, where under both sides the posterior fascia was dissected off the rectus abdominal muscle all the way out laterally to where the perforators were coming into the rectus muscle.This was done on both sides.This allowed for closure of the posterior fascia.This layer was then closed using running 0 pds suture then, a bard soft, large pore polypropylene mesh was used, 10 x 15 cm, it was placed within this retrorectus space.Six stitches were placed to tack it to the posterior fascia using o pds suture.We also used fibrin glue to secure it in place additionally.A drain was then placed into this space and brought out through a right lower quadrant stab incision.The anterior fascial layer was also then exposed for several centimeters laterally, taking off the subcutaneous tissue, creating on both sides a small flap so we did have to go very far out laterally in order to gain some more release here to close the anterior layer, which was done using a running #1 pds suture.After this was done, a strip of 5 x 10 cm piece of the same mesh was then stapled onto the midline incision giving some additional coverage as an onlay.Another drain was brought in and left into the subcutaneous space through a left lower quadrant stab incision.Irrigation was used.The subcutaneous tissue was reapproximated with a 2-0 vicryl, taking some bites down to the midline fascia underneath.Subcutaneous tissue was irrigated, skin closed with staples.The patient tolerated the procedure well.¿ implant sticker: bard soft mesh.(b)(6) 2018: (b)(6) hospital.(b)(6).Operative report.Assistant: (b)(6).Preoperative and postoperative diagnosis: recurrent incisional hernia with complication.Procedure: robotic recurrent incarcerated hernia repair with mesh.Implant: bard.Phasix st mesh.Anesthesia: general.Complications: small enterotomy.Findings: ¿dense adhesions, recurrence at old ostomy site.¿ procedure: ¿she has hernia was mainly located in the upper midline as well as the left side of the abdomen therefore 5 mm for center trocar was used in the right upper quadrant and visual entry was gained into the perineal cavity.Robotic trochars were able to be placed on the right side of the abdomen and dense and abundant adhesions were identified along the anterior abdominal wall.The da vinci robot is docked and extensive lysis of adhesions carried out.The bowel was plastered to the anterior abdominal wall and some areas it was quite densely attached.We were able to take this down carefully with scissors and very judicious use of occasional cautery.Finally reached 2 separate hernia sites, his entire abdominal wall was covered in prior mesh.There were 2 holes relatively close to each other in the center of these measures.1 of these hernia defects the small bowel was quite densely adhered to the inside part of the hernia sac and on taking this down with scissors small enterotomies created and this was promptly repaired with simple interrupted 3-0 vicryl sutures.After the entire lysis of adhesions was done which did take quite a long time we measured both of these defects measure about 5.5 cm both together.Therefore because of the fact that we had that enterotomy and the entire abdominal wall was covered in prior mesh, decision made to use phasix st mesh 15 cm round piece.Both of these defects were closed with a running barbed fascial suture, the mesh was then secured in place using another 2-0 running barbed suture.Of note the prior mesh was pretty well incorporated into the patient's tissue.Our 12 mm trocar site was closed with a figure-of-eight vicryl under direct visualization the trochars were then removed pneumoperitoneum evacuated, skin closed with monocryl and local anesthesia injected.Binder dressings were placed.¿ implant log: bard.Phasix st mesh.(b)(6) 2018: (b)(6) hospital.(b)(6).Operative report.Assistant: (b)(6).Preoperative and postoperative diagnosis: recurrent incisional hernia, without obstruction or gangrene.Procedure: open recurrent incisional hernia repair with mesh.Implant: bard ventralight st hernia patch and bard mesh.Anesthesia: general.Findings: ¿3 cm recurrent hernia upper midline.Placed preperitoneal 8 cm ventralex patch and also on lay 5 x 10 cm polypropylene mesh.¿ procedure: ¿site of the hernia was located in the upper midline.Incision is made overlying his prior incision, dissection carried down through the subtenons plane and hernia sacs encountered this is circumferentially dissected and the fascial edges are identified.It is noted to measure 3 cm for fascial defect able to clear out the preperitoneal fat along the hernia sac and identify the fascial edges quite well.Patient had quite a bit of adhesions especially inferiorly.Decision made to use an 8 cm ventral light st hernia patch mesh was placed through the defect, the defect was able to be closed over the straps of the mesh with o ethibond sutures.Of note the preperitoneal dissection space was just adequate for the size of this mesh where it sat in the space very nicely.After the defect was closed the excess of the mesh straps were trimmed flush with the fascia.Did then use an onlay piece of polypropylene mesh measuring 5 cm wide by 10 cm long place that on top of the fascia and secured with several interrupted 2-0 pds sutures.I then used fibrin glue to further secure the mesh.The subcutaneous tissue was reapproximated with a running 3-0 vicryl suture and the skin closed with staples.¿ implant stickers: #1.Bard.Ventralex st hernia patch.#2.Bard mesh.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® bio-a® tissue reinforcement instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® bio-a® tissue reinforcement instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated investigation conclusion: d17: appropriate code/term not available for ¿false claim¿.H6: health effect impact code: f26: no health consequences or impact h6: medical device component: g07002: appropriate term not available for false claim the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.Through gore's investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as false claim and no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® bio-a® tissue reinforcement instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use states, "the gore® bio-a® tissue reinforcement is a tailorable, bioabsorbable material comprised of synthetic bioabsorbable poly (glycolide: trimethylene carbonate) copolymer (pga:tmc).Degraded via a combination of hydrolytic and enzymatic pathways, the pga:tmc copolymer has been found to be both biocompatible and non-immunogenic.In vivo studies with this copolymer indicate the bioabsorption process should be complete by six to seven months.¿ therefore, this gore device would not be expected to contribute to migration, adhesions, infection, inflammation, pain or recurrent hernia beyond this timeframe.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated investigation conclusions h6: health effect impact code: f26: no health consequences or impact h6: medical device component: g04088: membrane the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® bio-a® tissue reinforcement instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use states, "the gore® bio-a® tissue reinforcement is a tailorable, bioabsorbable material comprised of synthetic bioabsorbable poly (glycolide: trimethylene carbonate) copolymer (pga:tmc).Degraded via a combination of hydrolytic and enzymatic pathways, the pga:tmc copolymer has been found to be both biocompatible and non-immunogenic.In vivo studies with this copolymer indicate the bioabsorption process should be complete by six to seven months.¿ therefore, this gore device would not be expected to contribute to migration, adhesions, infection, inflammation, pain or recurrent hernia beyond this timeframe.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.